The reported death of five cats prompted Teva Animal Health to widen its recall to include all vials of ketamine hydrochloride injection last week, yet the company’s technical services department insists that the action was caused merely by “increased medical events that were kind of unfounded.”
That statement, offered by a Teva technical services representative who did not give her name, has confused some veterinarians. On Dec. 22, the U.S. Food and Drug Administration (FDA) issued a recall alert, instructing practitioners to stop using all 27 lots of Teva’s ketamine hydrochloride injection, USP CIII 100 mg/ml in 10 ml vials due to “serious adverse events.”
The expiration dates of the lots range from September 2009 to February 2012, the FDA says. Additionally, the American Veterinary Medical Association (AVMA) warns practitioners not to rely on the Teva brand name to determine whether their ketamine falls under the recall. Rather, the following signs offer a better indication:
* If the lot number is six numeric digits, the product is not part of the recall.
* If the lot number is seven numeric digits, the product should be returned.
* If the lot number starts with 5401, regardless of the number of digits or the presence of letters in the lot code, the product should be returned.
According to the FDA
, reported problems with Teva’s ketamine include lack of effect, prolonged effect and death.
In response, practitioners have contacted the VIN News Service (VNS) looking for insight into the recall, which originated last summer and, at the time, took effect only at the wholesale level.
within Teva Animal Health surfaced in late July, when the FDA shut down the company via a permanent injunction and filed a lawsuit, alleging that regulatory inspectors had uncovered adulterated animal drugs at Teva’s main facilities in St. Joseph, Mo. The generics manufacturer agreed to cease production of its drugs and its DVM Pharmaceuticals line of products following a much-publicized crackdown by the FDA on the company’s quality control practices.
At the time, Michael Chappell, the FDA’s acting associate commissioner for regulatory affairs, stated: “The FDA will not tolerate the manufacture and distribution of adulterated animal drugs. Veterinarians and pet owners can be assured that the FDA will investigate and take regulatory actions against companies that produce animal drugs under conditions and controls that are inadequate to assure their safety and quality.”
But Laura Alvey, deputy director of communications with the FDA’s Center for Veterinary Medicine (CVM), notes in a recent interview with the VNS that, “FDA’s evaluation was that use or exposure to these products was not likely to cause adverse health consequences.”
To some, that assessment now appears flawed, considering veterinarians have been ordered to stop using Teva ketamine and to return it to their distributors because of the reported feline deaths.
Rumors also have surfaced that the recall affects ketamine manufactured by Teva but sold under private labels. Dr. Sue Kelly, a VIN member and acupuncturist in West Halifax, Vt., says that a Butler Animal Health representative warned that her bottle of Butler-labeled ketamine was included in the recall.
“Nowhere on the label does it say where it was manufactured,” Kelly says of her vial, now boxed and ready for shipment to Butler. “So I called Butler last week, and they told me that it is under the recall and to send it back for a refund. If, in fact, there is product out there that’s not labeled as Teva but is made by them and it’s hard for us to trace, that’s truly alarming.”
While CVM representatives did not immediately respond to a VNS request for clarification, AVMA notes in a Web alert
that, "Teva Animal Health also manufactures ketamine products for other companies."
Kay Knox, manager of the Butler’s regulatory affairs, refutes the suggestion that the recall extends beyond Teva's label and says that she’s in the process of sending 14,000 letters to veterinary customers with more of an explanation.
“What I’m telling (veterinarians) right now is that it has to be manufactured by Teva within the dates on the recall notice,” Knox says. “Maybe if my phone stopped ringing I could get these letters out to answer these questions.”
Knox stated that the phone calls she alludes to have not come from veterinarians.
According to CVM spokeswoman Alvey, the events that led up to the ketamine recall expansion began on Nov. 19, when Teva Animal Heath received a report of two cat deaths linked to use of the drug four days earlier. On Dec. 4, the company received three more reports that cats had died following the use of ketamine; two on Oct. 2 and one on Dec. 2. All of the cats received Teva ketamine from the same lot.
Teva Animal Health forwarded reports of those incidents to the FDA on Dec. 7, and the agency received them on Dec. 11.
“The company is not out of compliance with ADE (adverse drug experience) reporting requirements,” writes Alvey in an e-mail to VNS.
She went on express some uncertainty that the adverse reactions were indisputably related to Teva’s ketamine or problems with the drug, by explaining that the anesthetic is typically used in combination with other agents. She also reinforced the fact that all anesthetic drugs “have some inherent risk with the use of them.”
“It is not uncommon to receive reports of one to five deaths per year that may or may not be related to the product,” she writes. “Determining the causality is difficult because of many potentially contributing factors, including other anesthetic agents used, product used during surgical procedures, etc.”
That’s not news to veterinarians, considering most administer anesthetic drugs to manage pain in patients on a regular basis.
But Dr. Meghan Richey, a VIN consultant and boarded anesthesiologist who practices in Oklahoma and regularly uses Fort Dodge’s Ketaset, notes that most pharmaceutical preparations of ketamine are racemic mixtures. Because of this, she wonders if the mixture of sterioisomers in Teva’s ketamine might be off kilter, explaining that the mixture is not always 50/50 in some generic brands due to improper screening.
Such chemical differences, Richey says, can work to lessen the anesthetic agent’s potency or, if there is more of the active S(+) isomer present, cause an exaggerated effect. Richey is careful to note that when it comes to the recall of Teva’s ketamine, she’s merely guessing. But a difference in the relative concentrations of the isomers could account for unusual reactions to the drug or other medical events.
“I don’t have a lot to go on,” she says. “Given the information I have, I am speculating at best.”
When posed with the idea that the drug’s concentration might be off, the Teva technical services representative contacted by VNS insisted: “It’s nothing with the drug. It’s not super-potent.”
Dr. Kristin Fuhrman, of Teva, did not return VNS phone calls seeking a more detailed explanation. Teva spokeswoman Denise Bradley could not be reached for comment.
Veterinarians with questions about the recall can contact Teva Animal Health at (800) 759-3664. Business hours are between 8 a.m. and 5 p.m. CST, weekdays.
VIN News Service commentaries are opinion pieces presenting insights, personal experiences and/or perspectives on topical issues by members of the veterinary community. To submit a commentary for consideration, email email@example.com.